Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 125, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jul 5, 2000, 11:46 AM CDT for Marion County, Iowa. It was in force for 44 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jul 5, 2000, 11:46 AM CDT (16:46 UTC)
- Expired
- Jul 5, 2000, 12:30 PM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Marion County, IA
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 12:30 PM CDT | Thunderstorm Wind 61 E | Knoxville, IA |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 10:30 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 4.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 113 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 542 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS53 KDMX 051646
SVRDSM
IAC125-051730-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1146 AM CDT WED JUL 5 2000
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN MARION COUNTY IN SOUTH CENTRAL IOWA
* UNTIL 1230 PM
* AT 1145 AM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM SWAN TO 15 MILES SOUTHWEST OF
MELCHER-DALLAS...OR FROM 17 MILES SOUTHEAST OF DES MOINES TO 31
MILES SOUTH OF DES MOINES...MOVING SOUTHEAST AT 40 MPH.
* SEVERE THUNDERSTORMS WILL BE...
NEAR PLEASANTVILLE AROUND 1150 AM
NEAR KNOXVILLE AROUND NOON
NEAR MARYSVILLE AROUND 1210 PM
NEAR HAMILTON AROUND 1220 PM
DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.
LAT...LON 4151 9333 4122 9328 4116 9335 4116 9325
4116 9290 4135 9308
NNNNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 10:55 AM CDT, 51 minutes earlier.
Area forecast discussion, Jul 5, 10:55 AM CDT, 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1055 AM CDT WED JUL 5 2000 SENT UPDATED ZONES FOR THE SEVERE THUNDERSTORM WATCH. BASICALLY I UPDATED ZONES TO REFLECT EITHER OCCASIONAL OR SCATTERED THUNDERSTORMS. I DID NOT GET CUTE WITH TIMING AS THERE ARE TWO MAIN COMPLEXES WHICH WILL MOVE THROUGH THE CWA TODAY. .DSM...SVR WATCH FOR SRN HALF CWA TIL 20Z. FAB
In the hours before
Special weather statement, Jul 5, 6:07 AM CDT, 5 hours 39 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 607 AM CDT WED JUL 5 2000 HAZARD--ISOLATED SEVERE THUNDERSTORMS WITH LOCALLY HEAVY RAIN LATE THIS AFTERNOON AND TONIGHT WITH THE MAIN THREAT BEING WIND GUSTS NEAR 70 MPH AND HAIL UP TO AN INCH. RAINFALL AMOUNTS AROUND TWO INCHES POSSIBLE. AREA OF CONCERN--MAINLY ALONG AND WEST OF INTERSTATE 35. TIMING DETAILS--AFTER 6 PM WEDNESDAY THROUGH 6 AM CDT THURSDAY. METEOROLOGICAL COMMENTS--A COMPLEX OF THUNDERSTORMS WILL DEVELOP IN CENTRAL NEBRASKA TODAY AND PUSH EAST INTO WESTERN AND SOUTHERN PORTIONS OF IOWA BY LATE THIS AFTERNOON INTO THE OVERNIGHT HOURS. DAMAGING WINDS AND LARGE HAIL ARE THE MAIN SEVERE WEATHER THREATS WITH THESE STORMS. HEAVY RAINS ARE ALSO POSSIBLE. PRECAUTIONS--SPOTTER ACTIVATION MAY BE NEEDED BY LATE THIS AFTERNOON AND TONIGHT FOR SEVERE WEATHER AND FOR FLOODING CONCERNS. KNOLLHOFF
Special weather statement, Jul 5, 11:40 AM CDT, 6 minutes before
IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-061100- CENTRAL IOWA THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1140 AM CDT WED JUL 5 2000 HAZARD--THUNDERSTORMS WITH WIND GUSTS TO 60 MPH...PEA SIZED HAIL AND TORRENTIAL RAIN. RAINFALL RATES WILL EXCEED AN INCH AN HOUR WHICH COULD PRODUCE LOCAL FLOODING. AREA OF CONCERN--ALONG AND SOUTH OF HIGHWAY 30. TIMING DETAILS--CURRENTLY THROUGH 3 PM AND AGAIN AFTER 10 PM. METEOROLOGICAL COMMENTS--A LINE OF THUNDERSTORMS DEVELOPED ALONG AN OLD THUNDERSTORM BOUNDARY IN NORTHWEST IOWA AND IS MOVING SOUTHEAST ALONG A STATIONARY FRONT OVER SOUTHERN IOWA. THIS LINE OF STORMS WILL EXIT CENTRAL IOWA BY 1 PM. MEANWHILE A SECOND COMPLEX OF STORMS OVER NORTHEAST NEBRASKA WILL MOVE SOUTHEAST ALONG THE STATIONARY FRONT BRINGING A SECOND ROUND OF THUNDERSTORMS OVER ESSENTIALLY THE SAME AREAS. FREEZING LEVELS ARE QUITE HIGH SO LARGE HAIL IS A MINIMAL THREAT. SOUNDINGS AND QPF VALUES INDICATE THE MAIN THREAT WILL BE STRONG WIND AND VERY HEAVY RAIN. PRECAUTIONS--SPOTTER ACTIVATION WILL BE NEEDED NOW THROUGH 3 PM FOR THE CENTRAL PORTION OF THE STATE. SPOTTER ACTIVATION MAY ALSO AGAIN BE NEEDED OVERNIGHT. EMERGENCY MANAGERS AND LOCAL OFFICIALS NEED TO KEEP ABREAST OF THE LATEST FORECASTS AND STATEMENTS FROM THE NATIONAL WEATHER SERVICE FOR STRONG WIND AND THE POTENTIAL FOR FLOODING. $$( FAB
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:23 AM CDT | Severe Thunderstorm Warning | DMX | Crawford | 52 min |
| Jul 5, 10:42 AM CDT | Severe Thunderstorm Warning | DMX | Dallas, Madison | 33 min |
| Jul 5, 10:58 AM CDT | Severe Thunderstorm Warning | DMX | Polk, Warren | 47 min |
| Jul 5, 12:10 PM CDT | Severe Thunderstorm Warning | DMX | Marion | 35 min |
| Jul 5, 12:20 PM CDT | Severe Thunderstorm Warning | DMX | Mahaska, Monroe | 40 min |
| Jul 5, 12:53 PM CDT | Severe Thunderstorm Warning | DMX | Wapello | 47 min |
| Jul 5, 2:02 PM CDT | Severe Thunderstorm Warning | DMX | Adams | 43 min |
| Jul 5, 2:07 PM CDT | Flash Flood Warning | DMX | Jefferson, Van Buren | 6 hr |
| Jul 5, 2:40 PM CDT | Flash Flood Warning | DMX | Adams, Union | 6 hr |
| Jul 5, 3:04 PM CDT | Severe Thunderstorm Warning | DMX | Taylor | 41 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.